MAUDE Adverse Event Report: ARTHREX, INC. VOLAR DISTAL RAD PLT TI STD RT 5H; PLATE, FIXATION, BONE

ARTHREX, INC. VOLAR DISTAL RAD PLT TI STD RT 5H; PLATE, FIXATION, BONE
Model Number VOLAR DISTAL RAD PLT TI STD RT 5H
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924)
Date of Event 05/11/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
An arthrex sales rep was not present during the procedure.It was reported to the sales rep that the surgeon was using an arthrex 5 hole standard volar plate (rep states the plate was believed to be a right plate based on the x-ray), ar-8916vsr-05, from a drp set.The set was a loaner set that had been brought in for a previous case and due to covid-19 it was unable to be retrieved.The set was called for again for this case.He used the 1.7mm drill, ar-8916-14, the drop in val guide, ar-8916-21 (not an extreme angle), and then put in an artrherx 2.4mm gold val locking screw, ar-8724v-xx (length unknown), into one of the distal holes of the plate.Surgeon reported to the sales rep that the procedure was all by the book.The locking screw went into the hole and had just a tiny bit of bite and then it just spun in the plate hole.It is reported to the sales rep that over tensioning did not occur.Surgeon tried a locking screw, 2.4mm val locking screw, ar-8724v-xx (size unknown), in another plate to test feel what it should be like intra op and it had good bite.After the first locking screw spun in the hole, the surgeon tried another screw in the same hole with the same result.Surgeon moved to the plate hole beside that and used the thread in locking guide (ar-8950-04) this time with the same result.The locking screw, ar-8724v-xx (size unknown), fully seated but was getting no bite.Having burned the two holes and unable to grab the fragment surgeon had to take that plate out and it was thrown away.Surgeon then used a three hole volar plate (believed to be right- standard width), ar-8916vnr-03, as there is only one five hole of each size in the set.The surgeon tried to use the same screw hole but the three hole oblong slot screw 3.5mm cortical, ar-8935-xx (size unknown) now had no bite.Sales rep reported this isn't uncommon when the same home in radius.Distally this plate worked.When the surgeon used the locking tower - 3.5mm thread in tower, ar-8916-07, proximally and put in a 3.5mm blue locking screw, ar-8935l-xx, (length unknown), this screw then caused a fracture down the central aspect of the radius down the line of the 3 proximal holes.The surgeon had to grab their small fragment set to then put in two cross screws, generic small frag cortical, to reduce this fracture.The patient is now required to have an above the elbow cast for six to eight weeks instead of just a wrist cast.The patient was an older female (mid 70's) and it was reported that in such patients achieving no bite is not unheard of.The surgeon was reported to have used this style of plate once before this procedure.The procedure was completed.An x-ray picture showing the fracture line down the shaft has been provided to arthrex.Due to covid-19 the sales reps are not permitted into the facility and therefore are unable to obtain the loaner set.It is unknown if or when the facility will change that restriction.

Brand Name
VOLAR DISTAL RAD PLT TI STD RT 5H
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key10133205
Report Number1220246-2020-01888
Device Sequence Number11224642
Product Code HRS
UDI-Device Identifier00888867131156
UDI-Public00888867131156
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K150456
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 06/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVOLAR DISTAL RAD PLT TI STD RT 5H
Device Catalogue NumberAR-8916VSR-05
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2020
Initial Report FDA Received Date06/09/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;